West Virginia, 2011

Damaging Wind in West Virginia, February 28, 2011

February 28, 2011 · NWS PBZ · 1 event in 1 county or zone

A strong low pressure system moved across the Upper Ohio Valley bringing heavy rain as well as a line of severe thunderstorms. Flooding of streams and creeks was widespread across eastern Ohio and western Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A strong low pressure system moved across the Upper Ohio Valley bringing heavy rain as well as a line of severe thunderstorms. Flooding of streams and creeks was widespread across eastern Ohio and western Pennsylvania. Isolated wind damage from severe thunderstorms occurred with a cold front in the morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 28, 5:55 AM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Feb 28, 5:55 AM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
555 AM EST MON FEB 28 2011

.SYNOPSIS...
STRONG LOW PRESSURE WILL CROSS THE UPPER OHIO VALLEY TODAY
BRINGING WIDESPREAD SHOWERS AND A CHANCE OF THUNDERSTORMS.
GENERALLY DRY WEATHER AND SEASONABLE TEMPERATURES WILL THEN
PREVAIL THROUGH MID WEEK WITH THE RETURN OF HIGH PRESSURE.

&&

.NEAR TERM /THROUGH TONIGHT/...
STRONG LOW PRESSURE WILL CROSS OHIO THIS MORNING AND DRAG A COLD
FRONT ACROSS THE UPPER OHIO VALLEY THIS AFTERNOON. WIDESPREAD
SHOWERS AND EMBEDDED THUNDERSTORMS FORMED IN THE WARM ADVECTION
REGIME OF THIS SYSTEM AND WILL MOVE ACROSS THE AREA THIS MORNING
AND EARLY THIS AFTERNOON.

WIDESPREAD ADDTIONAL RAINFALL ON THE ORDER OF AN INCH IS
ANTICIPATED TO ACCOMPANY LAST NIGHTS PRECIPITATION AND LAST OF THE
SNOW MELT.  FLOOD WATCH REMAINS IN EFFECT.

IN ADDTION, ALTHOUGH INSTABILITY PARAMETERS ARE LACKLUSTER, SHEAR
VALUES ARE HIGH IN THE WIND FIELD OF THIS SYSTEM. A SLIGHT CHANCE
FOR SEVERE STORMS CONTINUES FOR AREAS SOUTH OF INTERSTATE 80 WITH
MAIN THREAT COMING FROM DAMAGING WIND...ISOLATED TORNADO CANNOT BE
RULED OUT, SO TORNADO WATCH WAS ISSUED THIS MORNING FOR COUNTIES
SOUTH OF IN 80 EXCEPT FOR LAWRENCE IN THE NORTH AND GARRETT IN THE SOUTH.

THE COLD FRONT WILL COMPLETE A SWEEP OF THE AREA BY THIS EVENING
WITH ANY REMAINING SHOWERS CHANGING TO SNOW, BUT COVERAGE OF
PRECIPITATION WILL RAPIDLY DECREASE; THUS, EXPECT ACCUMULATIONS TO
BE MINOR.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
DRY AND SEASONABLE CONDITIONS WILL PREVAIL FOR TUESDAY WITH THE
REGION UNDER ZONAL FLOW ALOFT. A SHORTWAVE CROSSING THE GREAT
LAKES MAY SPREAD SOME SNOW SHOWERS OVER COUNTIES ALONG AND NORTH
OF I 80 ON WEDNESDAY AS IT DRAGS A COLD FRONT ACROSS THE UPPER
OHIO VALLEY, BUT PRECIPITATION PROBABILITIES ARE SLIGHT.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
SURFACE HIGH PRESSURE IS FORECAST TO SLIDE ACROSS THE GREAT LAKES
INTO NEW ENGLAND BY FRIDAY. DRY CONDITIONS AND NEAR NORMAL
TEMPERATURES ARE FORECAST WEDNESDAY NIGHT THROUGH FRIDAY MORNING.

THE NEXT LOW PRESSURE SYSTEM IS PROGGED TO MOVE SLOWLY ACROSS THE
OHIO VALLEY REGION OVER THE WEEKEND...BRINGING SCATTERED RAIN AND
SNOW SHOWERS. WEEKEND TEMPERATURES ARE EXPECTED TO WARM TO BETWEEN 5
AND 10 DEGREES ABOVE NORMAL.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
EXPECT DETERIORATION OF CONDITIONS THROUGH THIS MORNING AS LOW
PRESSURE CROSSES OHIO AND PULLS A COLD FRONT TOWARD THE AREA.
WIDESPREAD SHOWERS WITH SOME EMBEDDED THUNDERSTORMS MAY BE
ANTICIPATED THROUGH THE MORNING HOURS, AND INTO EARLY AFTERNOON AT MGW.

LOW LEVEL WIND SHEAR POTENTIAL WILL ALSO CONTINUE THROUGH THE PRE
DAWN HOURS AS LOW LEVEL JET SURGES WARMTH AND MOISTURE NORTHWARD.
AS SURFACE PRESSURE GRADIENT TIGHTENS, SURFACE GUSTS OUTSIDE OF
ANY SURFACE BASED CONVECTION ARE FORECAST TO INCREASE TO NEAR 30
KTS.

THE SYSTEMS COLD FRONT WILL PUSH ACROSS THE TERMINALS LATE THIS
MORNING AND EARLY THIS AFTERNOON. THAT FRONT WILL QUICKLY SHIFT
THE WIND TO THE WEST AND NORTHWEST AND CHANGE REMAINING
PRECIPITATION TO SNOW.

SURFACE RIDGE WILL BUILD ON MONDAY NIGHT AND TUESDAY BRINGING
DRIER AIR AND VFR CONDITIONS. A WEAK SHORTWAVE WILL CROSS THE
GREAT LAKES WEDNESDAY WITH THE POTENTIAL FOR MVFR RESTRICTIONS
ACROSS NORTHERN TERMINALS. THE NEXT CHANCE FOR PRECIPITATION WILL
RETURN WITH THE APPROACH OF LOW PRESSURE ON FRIDAY.

&&

.HYDROLOGY...
RIVER FLOOD WATCH IS IN EFFECT FOR WILLS CREEK AT CAMBRIDGE FOR
TUESDAY. A FLOOD ADVISORY IS IN EFFECT FOR THE OHIO RIVER AT THE
POINT IN PITTSBURGH FROM MONDAY NIGHT THROUGH WEDNESDAY MORNING.

48 HOUR RAINFALL ACROSS THE REGION WILL GENERALLY RANGE FROM 0.75
TO 1.80 INCHES MOST OF THE REGION. THIS WIDESPREAD RAINFALL ON
TOP OF THE RECENT 0.75 TO 1.40 INCHES OF RAIN FROM THE END OF LAST
WEEK WILL INCREASE THE THREAT OF FLOODING ON WILLS CREEK AT
CAMBRIDGE ON TUESDAY. WILLS CREEK IS EXPECTED TO RISE TO 15.3 FEET
TUESDAY MORNING. THIS IS 0.3 FEET ABOVE THE FLOOD STAGE OF 15.0
FEET.

AT THIS TIME...THE ANTICIPATED RAINFALL AND THE RESULTING RUNOFF
WILL CAUSE RISING RIVER FORECAST STAGES ON THE MONONGAHELA...LOWER
ALLEGHENY AND UPPER OHIO RIVERS. AT THIS TIME...FORECAST ESTIMATES
DO NOT WARRANT A RIVER FLOOD WATCH FOR THESE RIVERS.

HOWEVER...RISES ON THE MONONGAHELA RIVER ARE EXPECTED TO CAUSE THE
MONONGAHELA RIVER TO RISE TO 23.4 TUESDAY EVENING. THIS WOULD AFFECT
BOTH THE MONONGAHELA RIVER PARKING WHARF AND THE TENTH STREET
BYPASS. THIS IS SUFFICIENT TO OVER 5 FEET OF WATER ON THE
MONONGAHELA PARKING WHARF AND NEARLY 1.5 FEET OF WATER ON THE
TENTH STREET BYPASS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH THROUGH THIS EVENING FOR MDZ001.
OH...FLOOD WATCH THROUGH THIS EVENING FOR OHZ039>041-048>050-
     057>059-068-069.
PA...FLOOD WATCH THROUGH THIS EVENING FOR PAZ007>009-013>016-
     020>023-029-031-073>076.
WV...FLOOD WATCH THROUGH THIS EVENING FOR WVZ001>004-012-021>023-
     041.

&&
Hazardous weather outlook, Feb 28, 6:13 AM EST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
613 AM EST MON FEB 28 2011

OHZ039>041-048>050-057>059-068-069-PAZ014-020>023-029-031-073>076-
WVZ001>004-012-021>023-041-011115-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-BUTLER-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
613 AM EST MON FEB 28 2011

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...TORNADO WATCH 30 IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ007>009-013-015-016-011115-
MERCER-VENANGO-FOREST-LAWRENCE-CLARION-JEFFERSON PA-
613 AM EST MON FEB 28 2011

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-011115-
GARRETT-
613 AM EST MON FEB 28 2011

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Feb 28, 6:54 AM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
654 AM EST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 AM     FLOOD            BUTLER                  40.86N  79.90W
02/28/2011                   BUTLER             PA   EMERGENCY MNGR

            3 INSTANCES OF PEOPLE TRAPPED BY FLOOD WATERS IN THEIR
            CARS. ALL RESCUED. HAMBURG AND BOYCE ROADS FLOODED.

&&

EVENT NUMBER PBZ1100404

FLH
Local storm report, Feb 28, 7:05 AM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
705 AM EST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 AM     FLOOD            TRANSFER                41.33N  80.43W
02/28/2011                   MERCER             PA   EMERGENCY MNGR

            MAN TRAPPED ON ROOF OF TRUCK IN 4 FEET OF WATER ON
            COLTON -MAYFIELD ROAD. ANOTHER MAN TRAPPED IN HIS
            VEHICLE IN SAME AREA.

&&

EVENT NUMBER PBZ1100405

FLH
Local storm report, Feb 28, 7:12 AM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
712 AM EST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 AM     FLOOD            BROOKVILLE              41.16N  79.08W
02/28/2011                   JEFFERSON          PA   FIRE DEPT/RESCUE

            FLOODING REPORTED ALONG ROUTE 28 NORTH OF TOWN AND
            SOUTH OF TOWN.

&&

EVENT NUMBER PBZ1100406

FLH
Special weather statement, Feb 28, 7:13 AM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
713 AM EST MON FEB 28 2011

PAZ022-023-073-074-281400-
ARMSTRONG-INDIANA-WESTMORELAND-WESTMORELAND RIDGES-
INCLUDING THE CITIES OF...KITTANNING...FORD CITY...LEECHBURG...
FREEPORT...APOLLO...INDIANA...GREENSBURG...NEW KENSINGTON...
JEANNETTE...LATROBE...MONESSEN...LIGONIER...DONEGAL...
NEW FLORENCE...ACME...CHAMPION
713 AM EST MON FEB 28 2011

...THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WINDS...

A LINE OF THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS THE AREA
THROUGH 9AM THIS MORNING. THESE STORMS WILL BRING HEAVY
RAINFALL...WITH RATES OF ONE TO TWO INCHES PER HOUR. THIS COULD
RESULT IN MINOR FLOODING OF ROADWAYS. IN ADDITION...WIND GUSTS UP
TO 40 MPH CAN BE EXPECTED IN SOME OF THE STRONGER THUNDERSTORMS.
TRAVELERS SHOULD BE CAUTIOUS OF BOTH THE RAIN AND WIND THREAT THIS
MORNING...AND ALLOW FOR EXTRA TIME TO REACH THEIR DESTINATION.
Local storm report, Feb 28, 7:24 AM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
724 AM EST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 AM     FLOOD            4 SE NEW CASTLE         40.95N  80.29W
02/28/2011                   LAWRENCE           PA   FIRE DEPT/RESCUE

            STREAM OUT OF BANKS THREATENING 3 HOMES IN MOBLE HOME
            PARK NEAR INTERSECTION OF NEW BUTLER AND OLD BUTLER
            ROADS.

&&

EVENT NUMBER PBZ1100407

FLH
Local storm report, Feb 28, 7:30 AM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
730 AM EST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 AM     FLOOD            FRANKLIN                41.39N  79.84W
02/28/2011                   VENANGO            PA   PUBLIC

            WATER COVERS THE BRIDGE OVER SUGAR CREEK NEAR 851
            SUGARCREEK DR.

&&

EVENT NUMBER PBZ1100408

FLH

The radar

The Pittsburgh radar (KPBZ), 90 km away, was scanning. The volume nearest the first event began at 12:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monongalia

When
February 28, 7:45 AM EST to 8:05 AM EST
Where
Monongalia County, Blacksville to 0.9 mi NNE of Sturgisson
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Newspaper
Coordinates
39.720, -80.220

Newspaper accounts showed trees and power lines down in scattered location from Blacksville to east of Morgantown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284544.